Hail, Kearny
- When
- July 22, 4:55 PM CST
- Where
- Kearny County, 10.7 mi NW of Lakin White Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.060, -101.410
Winds of 60 to 70 mph were also reported with the hail.
A weak disturbance in northwest flow combined with low level moisture convergence to set up scattered thunderstorms in the early evening hours. Some of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak disturbance in northwest flow combined with low level moisture convergence to set up scattered thunderstorms in the early evening hours. Some of these storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 1:55 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT WED JUL 22 2009 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS THE NEXT FEW DAYS. THE 12Z UPPER AIR ANALYSIS SHOWED THE WESTERN CONUS UPPER RIDGE CONTINUING IN PLACE WITH NORTHWEST FLOW OVER THE CENTRAL CONUS. WEAK DISTURBANCES CONTINUE TO RIDE OVER THE TOP OF THE RIDGE AND THEN MOVE SOUTHEAST INTO THE CENTRAL PLAINS. AT 500 MB A THERMAL TROUGH WAS EVIDENT OVER EASTERN WYOMING INTO CENTRAL COLORADO. AT THE SURFACE A WEAK LOW PRESSURE TROUGH WAS OVER FAR WESTERN KANSAS. LOW LEVEL MOISTURE HAS BEEN INCREASING ACROSS FAR WESTERN KANSAS AS SOUTHERLY FLOW INCREASES. SURFACE BASED CAPES HAVE BEEN INCREASING TO AOA 1500 J/KG FROM THE KANSAS/COLORADO BORDER AND FROM NORTHEAST COLORADO INTO WESTERN AND CENTRAL NEBRASKA. A FEW STORMS WERE BREAKING OUT OVER NEBRASKA AND THERE WAS A DECENT CU FIELD DEVELOPING OVER FAR WESTERN KANSAS ATTM. WILL KEEP THE BEST CHANCES...ALBEIT SLIGHT...OVER THE WESTERN AND NORTHERN SECTIONS OF THE CWA THIS EVENING. DEEP LAYER SHEAR IS MARGINAL BUT WITH THE INSTABILITY COULD BE ENOUGH TO SUPPORT AN ISOLATED SUPERCELL THIS EVENING. THURSDAY AFTERNOON AND EVENING SHOULD SEE SIMILAR CONDITIONS TO TODAY. A SURFACE LOW IS FORECAST TO DEVELOP ALONG THE KANSAS/COLORADO BORDER WITH A WEAK BOUNDARY EXTENDING EAST INTO WEST CENTRAL KANSAS. WOULD EXPECT TO SEE SOME WIDELY SCATTERED TO ISOLATED THUNDERSTORMS DEVELOPING ALONG THIS DURING THE AFTERNOON AND EVENINGS HOURS. THE GFS SHOWS BL DEWPOINTS DRYING OUT OVER A GOOD PART OF THE CWA WITH THE BEST LOW LEVEL MOISTURE CONFINED TO THE NORTHERN PORTIONS OF THE CWA SO WILL KEEP THE BEST CHANCES FOR THUNDERSTORMS IN THE NORTH. A STRONGER SHORTWAVE DISTURBANCE OVER WESTERN CANADA TODAY WILL DIVE INTO THE MIDWEST ON FRIDAY AFTERNOON. THIS WILL PUSH A COOL FRONT SOUTH INTO WESTERN KANSAS. THE GFS HAS THE FRONT INTO THE DDC CWA DURING THE AFTERNOON WHILE THE 12Z NAM IS A BIT SLOWER AND HAS IT JUST TO THE NORTH. THE GOING FORECAST FOR INCREASING POPS FRIDAY AFTERNOON LOOKS GOOD BUT HAVE TWEAKED THE GRIDS SLIGHTLY TO SHOW POPS INCREASING LATER IN THE AFTERNOON HOURS. DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED ACROSS THE WESTERN CONUS TO BEGIN THE PERIOD SATURDAY WHICH WILL CONTINUE TO INFLUENCE A NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL RIDGE BEGINNING TO EDGE BACK TO THE WEST BY EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH OF LOW PRESSURE IN EASTERN CANADA BEGINS TO STRENGTHEN AND SINK SOUTH ACROSS THE GREAT LAKES REGION. MEANWHILE, A GENERAL NORTHWESTERLY FLOW ALOFT WILL PERSIST ACROSS WESTERN KANSAS THROUGH MUCH OF THE PERIOD. THIS WILL KEEP THE POSSIBILITY ALIVE FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS VIRTUALLY EACH DAY INTO EARLY NEXT WEEK. ANY STORM DEVELOPMENT WILL BE MORE DIURNALLY DRIVEN WITH CONVECTION INITIATING ALONG THE FRONT RANGE OF THE ROCKIES AND THEN MOVING SOUTHEAST ACROSS THE WESTERN HIGH PLAINS. WILL KEEP A MENTION OF SLIGHT POPS TO COVER THIS. THE BETTER CHANCE FOR PRECIP DURING THE PERIOD LOOKS TO BE EARLY NEXT WEEK. BOTH THE GFS AND ECMWF INDICATE A MORE SIGNIFICANT UPPER LEVEL S/WAVE TROUGH MOVING FROM THE NORTHERN ROCKIES DOWN THROUGH THE UPPER NORTHWEST FLOW INTO THE CENTRAL PLAINS MONDAY. ALTHOUGH THE GFS IS A LITTLE MORE PROGRESSIVE THAN THE ECMWF, THEY BOTH SHOW THIS FEATURE HELPING TO PUSH A COLD FRONT SOUTH INTO WESTERN KANSAS SOMETIME DURING THE MONDAY TO MONDAY NIGHT TIME FRAME. COMBINED WITH INCREASED LOW LEVEL MOISTURE, THIS WILL PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS AREAS OF WESTERN KANSAS MONDAY INTO MONDAY NIGHT AND POSSIBLY EARLY TUESDAY. ENOUGH CONFIDENCE EXISTS TO INCREASE POPS UP INTO THE LOW END CHANCE CATEGORY BUT NO HIGHER WITH THE TIMING ISSUE OF THE FRONT STILL AN UNCERTAINTY. TEMPERATURES WILL REMAIN NEAR TO JUST BELOW NORMAL INTO EARLY NEXT WEEK. FOR SATURDAY, HIGHS WILL FALL OFF FROM FRIDAY AS SURFACE HIGH PRESSURE SINKS SOUTH INTO KANSAS IN WAKE OF A COLD FROPA. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM AROUND 20C ACROSS OUR EXTREME EAST TO THE MID 20S(C) ALONG THE COLORADO BORDER. HIGHS MAINLY IN THE 80S(F) TO NEAR 90F CAN BE EXPECTED SATURDAY. TEMPERATURES WILL REBOUND SUNDAY BUT ONLY SLIGHTLY AS SURFACE HIGH PRESSURE IS SLOW TO PULL AWAY FROM THE AREA. TEMPERATURES WILL AGAIN FALL TO JUST BELOW THE SEASONAL NORM THE EARLY PART OF NEXT WEEK AS THE NEXT COLD FRONT PUSHES THROUGH WESTERN KANSAS. WILL BUMP UP HIGHS A COUPLE DEGREES OR SO SUNDAY WITH FEW CHANGES ELSEWHERE. && AVIATION... A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP IN EASTERN COLORADO THIS EVENING AND STRENGTHEN OVERNIGHT. A FEW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND JUST AHEAD OF THE SURFACE TROUGH...MAINLY ALONG AND WEST OF A LINE FROM NEAR KGCK TO KHYS. WILL CARRY CBS AT KGCK AND KHYS DUE TO THE ISOLATED NATURE OF ANY THUNDERSTORM DEVELOPMENT. VFR CONDITIONS WILL PERSIST OUTSIDE OF ANY POSSIBLE CONVECTION THROUGH EARLY THURSDAY AFTERNOON. WINDS WILL BE LIGHT AND SOUTHERLY OVERNIGHT AT ALL TAF SITES, THEN BECOMING MORE SOUTHWESTERLY AT 15 TO 25KT BY LATE THURSDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 95 69 99 / 20 10 10 20 GCK 64 95 67 99 / 10 10 10 20 EHA 62 94 67 96 / 10 10 20 20 LBL 64 95 67 99 / 10 10 10 20 HYS 63 93 67 95 / 20 10 20 30 P28 65 94 71 98 / 10 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 336 AM CDT WED JUL 22 2009 KSZ030-031-043>046-061>066-074>081-084>090-231000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 336 AM CDT WED JUL 22 2009 /236 AM MDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY THIS EVENING AND OVERNIGHT...NORTH OF A GARDEN CITY TO DODGE CITY AND PRATT LINE. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE BEST CHANCES FOR A FEW SEVERE THUNDERSTORMS IS ON FRIDAY AND FRIDAY NIGHT WITH A COLD FRONT...THEN AGAIN ON MONDAY NIGHT AND TUESDAY WITH ANOTHER COLD FRONT. OTHERWISE THERE IS ONLY A SLIGHT CHANCE FOR MAINLY LATE DAY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT WED JUL 22 2009
KSZ062-063-222300-
FINNEY-KEARNY-
517 PM CDT WED JUL 22 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND
NORTHWESTERN FINNEY COUNTIES...
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LYDIA...OR 18 MILES NORTHWEST OF
DEERFIELD...MOVING EAST AT 10 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10142 3827 10123 3822 10091 3800 10093
3796 10130 3821 10146
TIME...MOT...LOC 2217Z 291DEG 8KT 3820 10129
FINCHThe Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
7 hail, 4 thunderstorm wind, 1 flood, 1 heavy rain. Local standard time, as filed.
Winds of 60 to 70 mph were also reported with the hail.
Winds of 60 to 70 mph were estimated by the spotter. There was also golf ball sized hail at this location.
There was copious amounts of dime to quarter sized hail accumulating to a depth of 4 inches.
Windows were broken out of a home due to the combination of the wind and hail. A two mile radius had crops destroyed and leaves stripped from the trees.
Several farm roads were washed out by the heavy rainfall. Amounts of 4 1/2 inches were reported in a span of 45 to 60 minutes. Damage estimates were never made available.
There was extensive crop damage as the hail was driven by 60 to 80 mph winds.
A 20 x 20 foot lean-to shed was blown away.
The wind was estimated.
The wind was estimated.
Rainfall of 1.80 inches was reported. The James Draw 3 miles west was running as high as had ever been seen so there obviously was more rain there.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191071, 191082, 191072, 191073, 191074, 191075, 191076, 191070, 191077, 191080, 191084, 191083, 191079.